Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 154, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 18, 2019, 5:16 PM EDT for 4 counties in Indiana. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2019, 5:16 PM EDT (21:16 UTC)
- Expired
- Aug 18, 2019, 6:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Fountain County, IN, Parke County, IN, Vermillion County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 103 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:45 PM EDT | TSTM WND DMG | 1 Nnw Perrysville, IN | SEVERAL SMALL TO MEDIUM SIZE TREE LIMBS DOWN AND POWER OUT DUE TO HIGH WIND. |
| Aug 18, 6:10 PM EDT | TSTM WND GST 60 | 1 Wnw Veedersburg, IN | PUBLIC REPORT VIA BROADCAST MEDIA. TIME ESTIMATED WITH RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 2:05 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1407 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
804
WUUS53 KIND 182116
SVRIND
INC045-121-165-171-182200-
/O.NEW.KIND.SV.W.0154.190818T2116Z-190818T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
516 PM EDT Sun Aug 18 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Fountain County in west central Indiana...
Northwestern Parke County in west central Indiana...
Southwestern Warren County in west central Indiana...
Northern Vermillion County in west central Indiana...
* Until 600 PM EDT.
* At 516 PM EDT, a severe thunderstorm was located over Westville, or
8 miles south of Danville, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Covington, Veedersburg, Cayuga, Kingman, Perrysville, State Line
City, Foster, Yeddo, Gessie and Lodi.
This includes Interstate 74 between mile markers 1 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4021 8753 4023 8719 3990 8715 3989 8753
TIME...MOT...LOC 2116Z 262DEG 30KT 4003 8768
HAIL...1.50IN
WIND...60MPH
$$
Ryan2 follow-up statements
440
WWUS53 KIND 182131
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
531 PM EDT Sun Aug 18 2019
INC045-121-165-171-182200-
/O.CON.KIND.SV.W.0154.000000T0000Z-190818T2200Z/
Fountain IN-Parke IN-Warren IN-Vermillion IN-
531 PM EDT Sun Aug 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR FOUNTAIN...NORTHWESTERN PARKE...SOUTHWESTERN WARREN AND NORTHERN
VERMILLION COUNTIES...
At 530 PM EDT, a severe thunderstorm was located near Belgium, or 8
miles southeast of Danville, moving east at 35 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Covington, Veedersburg, Cayuga, Kingman, Perrysville, State Line
City, Foster, Yeddo, Gessie and Lodi.
This includes Interstate 74 between mile markers 1 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4021 8753 4023 8719 3990 8715 3989 8753
TIME...MOT...LOC 2130Z 262DEG 30KT 4005 8752
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
$$
Ryan877
WWUS53 KIND 182151
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
551 PM EDT Sun Aug 18 2019
INC045-121-165-171-182200-
/O.CON.KIND.SV.W.0154.000000T0000Z-190818T2200Z/
Fountain IN-Parke IN-Warren IN-Vermillion IN-
551 PM EDT Sun Aug 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR FOUNTAIN...NORTHWESTERN PARKE...SOUTHWESTERN WARREN AND NORTHERN
VERMILLION COUNTIES...
At 551 PM EDT, a severe thunderstorm was located near Veedersburg, or
18 miles east of Danville, moving east at 35 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Covington, Veedersburg, Cayuga, Kingman, Perrysville, State Line
City, Foster, Yeddo, Gessie and Lodi.
This includes Interstate 74 between mile markers 1 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4021 8753 4023 8719 3990 8715 3989 8753
TIME...MOT...LOC 2151Z 262DEG 30KT 4007 8729
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...80MPH
$$
RyanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:37 PM EDT, 39 minutes earlier.
Area forecast discussion, Aug 18, 4:37 PM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 437 PM EDT Sun Aug 18 2019 .UPDATE... The Synopsis, Near Term, and Short Term sections have been updated below. && .SYNOPSIS... Issued at 437 PM EDT Sun Aug 18 2019 A remnant boundary may help to develop thunderstorms this afternoon and evening, some of which could be strong to severe, with damaging winds the primary threat. A largely diurnal threat for storms can be expected the next couple of days, with a more substantial storm threat Wednesday with the passage of a cold front. A few storms on Tuesday however could be severe with damaging winds. Conditions late in the period will be cooler with high pressure in the area, along with a few slight chances for storms along the periphery of the upper ridge to the southwest. && .NEAR TERM /This Afternoon and Tonight/... Issued at 437 PM EDT Sun Aug 18 2019 Thus far, convection across the area has struggled, as a weak cap does remain in place. We've got a little while longer for things to develop and move into the area before we start to lose heat, and plenty of instability is in place along with marginal but increasing deep layer shear as a remnant circulation moves toward the area over the next couple of hours. As is typical for the time of year, hail is somewhat of an afterthought, especially today with midlevel lapse rates marginal and freezing levels high. Marginal severe hail cannot be ruled out though, but damaging winds amid a healthy DCAPE and low level lapse rate environment will be the primary threat. Expect convection to wane steadily after the watch expires and should be dry late tonight. Airmass changes only marginally tonight and thicknesses/dewpoints suggest lows near those of last night...70 plus or minus a couple degrees. && .SHORT TERM /Monday through Wednesday/... Issued at 437 PM EDT Sun Aug 18 2019 Storm threats will continue each day through the short term, but will be largely diurnal, with the highest threats in the afternoons and evenings, and lower threats late nights into the mornings. There will be a bit higher threat for storms Wednesday as the cold front passes. On Tuesday, day 3 outlook slight risk nudges into the area, and SPC suggests a climatologically typical high CAPE low-moderate shear MCS with a damaging wind threat. This looks entirely reasonable given our position on the periphery of the upper ridge to our southwest, and this threat will bear monitoring. Temperatures should remain warm, in the neighborhood of 90 during the day and 70 overnight through the short term, cooling quite a bit as the front passes at the end of the period. && .LONG TERM /Wednesday night through Sun/... Issued at 233 PM EDT Sun Aug 18 2019 Models in general agreement that a cold front will crop southeast across central Indiana Wednesday and Wednesday night. The front will interact with a warm, moist and unstable airmass and result in the threat for thunderstorms Wednesday and Wednesday night. Then, the 12z GFS and ECMWF differ in that the Euro brings more QPF in Thursday and Thursday night whereas the GFS does not. The EURO seems to be keying in on upper waves around a Great Lakes through and the western part of the cold front stalling and lifting northeast as a warm front. The blend incorporates both with small PoPs, mainly south through Thursday night. With confidence low, will leave the blend PoPs. Slightly below normal blend temperatures look reasonable. The rest of the weekend looks mostly dry with below normal temperatures as Canadian high pressure builds in. However, would not completely rule out isolated convection in northwest flow aloft. && .AVIATION /Discussion for the 18/18Z TAF Issuance/... Issued at 1247 PM EDT Sun Aug 18 2019 An upper wave will move across central Indiana this afternoon and early evening. This feature will interact with a very warm, moist and unstable atmosphere and result in scattered to numerous thunderstorms through 02z Monday. So, brought in 2 hour tempo MVFR thunderstorm groups with VCTS and VFR after. Should see mostly VFR conditions after 02z per the SREF. However, would not be shocked to see MVFR for 09z-13z per the GFS LAMP. Winds will be southwest to 15 knots away from storms through 00z and then southwest less than 10 knots after. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Nield NEAR TERM...Nield SHORT TERM...Nield LONG TERM...MK AVIATION...MK
Hazardous weather outlook, Aug 18, 4:24 AM EDT, 12 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 424 AM EDT Sun Aug 18 2019 INZ021-028>031-035>049-051>057-060>065-067>072-190830- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 424 AM EDT Sun Aug 18 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms are possible this afternoon and tonight. An isolated severe storm cannot be ruled out. Timing: Mainly after 2 PM. Hazards: Lightning, Heavy Rain, Gusty Winds. Discussion: A lingering warm frontal boundary combined with upper level support may allow additional showers and thunderstorms to redevelop today and this evening across Central Indiana. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: There will be periodic chances for thunderstorms through the middle of next week for parts of central Indiana. Hot and humid weather will continue through Wednesday with heat indices peaking in the mid and upper 90s in the afternoons. Discussion: A series of weak upper level weather disturbances will interact with lingering surface boundary to bring some chances for isolated showers and storms to much of central Indiana. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind PUMA
In the hours before
Special weather statement, Aug 18, 3:02 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
302 PM EDT Sun Aug 18 2019
INZ051-052-060-181945-
Clay IN-Vigo IN-Sullivan IN-
302 PM EDT Sun Aug 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VIGO...NORTHEASTERN
SULLIVAN AND SOUTHWESTERN CLAY COUNTIES UNTIL 345 PM EDT...
At 302 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Sullivan, or 16 miles southeast of Marshall, moving
northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Shelburn, Farmersburg, Clay City, Fairbanks, Riley, Cory, Saline City
and Pimento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern and west central Indiana.
LAT...LON 3932 8748 3948 8720 3939 8712 3930 8705
3926 8706 3916 8747 3922 8757 3923 8757
TIME...MOT...LOC 1902Z 239DEG 19KT 3924 8746
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 10:34 PM EDT | Special Weather Statement | IND | Vigo | 26 min |
| Aug 17, 10:56 PM EDT | Special Weather Statement | IND | Clay, Vigo | 49 min |
| Aug 17, 11:34 PM EDT | Special Weather Statement | IND | Putnam | 41 min |
| Aug 18, 3:02 PM EDT | Special Weather Statement | IND | Vigo | 43 min |
| Aug 18, 5:45 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Putnam | 45 min |
| Aug 18, 6:13 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Hamilton, Hendricks, Marion, Montgomery and 3 more | 77 min |
| Aug 18, 6:45 PM EDT | Areal Flood Warning | IND | Fountain, Parke, Vermillion | 3 hr |
| Aug 18, 7:24 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hancock, Hendricks, Johnson, Madison and 4 more | 51 min |
| Aug 18, 7:42 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 33 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.